Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Depakote makes depression worse ?

Posted by Zeke on December 13, 1999, at 5:19:27

In reply to Re: Depakote makes depression worse ?, posted by jamie on December 13, 1999, at 2:09:18

Have you tried lithium or Tegretol? (In fact, tegretol shares the basic structure of tricyclic antidepressants.)

Re the reported side effects in the PDR, don't take these TOO literally. For example, if you look up standard antidepressants you might also find depression listed. For one thing, consider the population the drug was testd in initially, Also consider that after approval, that physician only report the adverse reactions to the FDA. Also, the term depression means different things to different people or in different settings; an antidepressant drug may make one feel sleepy, spacey, etc. which can be coined 'depressed' but meanwhile also relieve 'clinical depression.' (Also note that seizures is listed as a side effect of Depakote and other anticonvulsants -- why would neurologists use these meds for epilepsy if that untoward effect were so prevalent.)

I don't mean to discount what's being said however. And Depakote and most of the other meds mentioned were first marketed (and many still only indicated officially) for seizure disorders, and may have negative effects on mood. I mean that wasn't the major concern when they were being tested/approved. Further, their action on neurotransmitter systems may theoretically also produce a depressed affect, ie, by dampening norepinephrine.

I am reminded of the rationale some use in attacking/discounting Prozac.

I don't know that lamictal or neurontin are particularily 'safer' or 'friendlier' than Depakote, even psych wise. But they are different, and may different effects (affects) in different folks as you say. Flushing your Depakote should happen only after conferring with your doctor. And remember that abruptly stopping any anticonvulsant med can precipitate (a) seizure(s) -- they have to be tapered off!

This is stretching the point a bit but consider the connection between psychiatric disorders and epilepsy. Some persons with epilepsy (especially effecting the temporal lobes) experience worsening of the psych problems when their seizures are (better) controlled. In these people the anticonvulsant levels (eg, Depakote) are lowered and seizure controlled lessened to provide psychiatric improvements. This is in line with the effectiveness of ECT, which produces an antidepressant effect from the production of a seizure (despite what antipsychiatry people say). (I don't mean to imply that anti seizure meds therefore blocking a beneficial psych response in general.) In fact, a century ago epilepsy was considered a psychiatric disorder because the treatemnt was so poor and recurrent seizures produced interictal behavioral syndromes (most often schizophrenia-like but also otherwise) that has been termed the 'epileptic personality.' This still occurs in some people without obvious seizures (subclinical epilepsy). There is material about this written elsewhere here at Dr. Bob's site. You may also look t material written by Dietrich Blummer, a psychiatrist who specializes in the epilepsy/psychiatry subject.

Again, after giving the Depakote a good trial -- if it is bearable -- consider other meds mentioned but but also Tegretol (among the anticonvulsants). Or lithium.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Zeke thread:16772